Rigorous numerics for nonlinear heat equations in the complex plane of time

Akitoshi Takayasu, Jean Philippe Lessard, Jonathan Jaquette, Hisashi Okamoto

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


In this paper, we introduce a method for computing rigorous local inclusions of solutions of Cauchy problems for nonlinear heat equations for complex time values. The proof is constructive and provides explicit bounds for the inclusion of the solution of the Cauchy problem, which is rewritten as a zero-finding problem on a certain Banach space. Using a solution map operator, we construct a simplified Newton operator and show that it has a unique fixed point. The fixed point together with its rigorous bounds provides the local inclusion of the solution of the Cauchy problem. The local inclusion technique is then applied iteratively to compute solutions over long time intervals. This technique is used to prove the existence of a branching singularity in the nonlinear heat equation. Finally, we introduce an approach based on the Lyapunov–Perron method for calculating part of a center-stable manifold and prove that an open set of solutions of the Cauchy problem converge to zero, hence yielding the global existence of the solutions in the complex plane of time.

Original languageEnglish (US)
Pages (from-to)693-750
Number of pages58
JournalNumerische Mathematik
Issue number3
StatePublished - Jul 2022
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Computational Mathematics
  • Applied Mathematics


Dive into the research topics of 'Rigorous numerics for nonlinear heat equations in the complex plane of time'. Together they form a unique fingerprint.

Cite this